FDA Links Acetaminophen To Nasty, Possibly Fatal Skin Reactions (But Try Not To Freak Out)

Because no weekend can get started without news of a possible scary drug interaction, the FDA has issued a consumer alert warning that, in extremely rare cases, use of the popular over-the-counter painkiller acetaminophen (used in Tylenol and many others) can cause “rare but serious skin reactions,” including three serious skin diseases with symptoms like rash, blisters and widespread damage to the surface of skin. Yuck.

“This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications,” reads a statement from Sharon Hertz, M.D., deputy director of FDA’s Division of Anesthesia, Analgesia and Addiction. “However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.”

Having established this link between acetaminophen and the rashes, FDA is now requiring prescription products containing the ingredient get smacked with a warning about these skin reactions. Warning labels for OTC drugs will take longer as you can expect push-back and input from the companies that make and sell these medicines.

Among the rare conditions linked to acetaminophen use are Stevens-Johnson Syndrome (SJS) and toxic epidermal necrolysis (TEN), both serious, sometimes fatal, skin conditions, often resulting from reactions to medication. Treatment for SJC and TEN often requires hospitalization.

“Problems usually begin with flu-like symptoms followed by rash, blistering and extensive damage to the surfaces of the skin,” writes the FDA. “Recovery can take weeks or months, and possible complications include scarring, changes in skin pigmentation, blindness and damage to internal organs.”

Also now linked to acetaminophen use is acute generalized exanthematous pustulosis (AGEP), which the FDA says usually goes away within two weeks after someone stops taking the medicine that caused the reaction.

The FDA recommends that those who have had skin reactions while using acetaminophen refrain from taking it and discuss alternatives with their doctor.

WHAT DOES THIS MEAN FOR MOST OF US?
Not much, thankfully.

Though the FDA points out that it’s possible to have one of these reactions even if you’ve taken acetaminophen in the past without incident, a search of the FDA Adverse Event Reporting System (FAERS) only found 107 related cases between 1969 and 2012. Of those cases, 67 people were hospitalized and 12 died. FDA also discovered another two dozen or so cases documented in medical literature.

“FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen,” says Hertz. “Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”